The widespread use of opioids for the treatment of moderate or severe acute and chronic pain has become a public health problem due to the physical and psychological dependence and tolerance they produce. The increasingly higher doses that patients require may reach toxic levels or lead to accidents, including fatalities. We present the case of a welder who, while working for a shipping container company, fell from height without a safety harness and subsequently died as a result of a traumatic brain injury. Post-mortem examination revealed a cardiac blood tramadol concentration of 2.83 mg/L, which is 3-4 times higher than the maximum therapeutic dose. The combined use of synthetic opioids and antidepressants may heighten the adverse neurological and psychiatric effects. A review of the literature, identified studies, including previous reports of fatalities, supported our causal hypothesis of a serotonin syndrome. This syndrome can lead to a loss of cognitive and sensory capacity, interfere with decision-making ability, and produce mental confusion and dizziness, among other symptoms. In order to prevent harm to themselves and others, all persons who are currently taking these kinds of drugs should avoid dangerous tasks at work and must be advised by a physician regarding the type of activities that are safe for them to perform.

References

PubMed